October 03, 2010

USMLE 1 Question 1

A 40 year old mother of 3 has been using oral contraceptives since she was 35 years old. Her brother was recently diagnosed as having a tumour in his liver. She is worried about the risks of taking oral contraceptives.

Which of the following tumours is most likely to have an increased incidence after taking oral contraceptives?

a) hepatic adenoma
b) renal cell carcinoma
c) ovarian carcinoma
d) follicular carcinoma of the thyroid gland
e) breast carcinoma



ANSWER

The correct answer is A


Explanation

The risk of developing hepatic adenoma with oral contraceptives is 2.5 x risk after 5- year use, 7.5 x risk after 9-year use, 25 x risk >9-year use. Other aetiological factors of hepatic adenoma include steroids, pregnancy, diabetes mellitus, type Ia glycogen storage disease (von Gierke) in 60%

No comments:

Post a Comment

Got something to say? We appreciate your comments: